- Healthcare Providers Responding to Meningitis Cases Linked to Tainted Steroid Injections
- October 16, 2012 | Authors: Stacy L. Cook; Heather Fesko Delgado; Laura D. Seng
- Law Firms: Barnes & Thornburg LLP - Indianapolis Office ; Barnes & Thornburg LLP - Chicago Office ; Barnes & Thornburg LLP - South Bend Office
The Centers for Disease Control and Prevention (CDC) alerted healthcare providers that certain steroid injections used mainly for the treatment of back pain and joint problems were potentially contaminated with a fungus that could cause meningitis. The steroid injections (methylprednisolone) were prepared by one compounding pharmacy located in Massachusetts and were likely contaminated with either Aspergillus fungus or possibly black mold. Healthcare providers who received the contaminated medications immediately began notifying patients following the steroid recall. As of Oct. 11, 2012, the CDC reports that more than 14,000 patients who received these steroid injections could be at risk for developing fungal meningitis and/or strokes related to the fungal infections. In addition, joint infections have now been reported related to the use of the steroids for treatment of joint problems.
Patients are encouraged to contact their healthcare providers if they received steroid injections between May 1 and September 26 and have experienced symptoms of meningitis such as new or worsening headache, fever, neck stiffness, nausea, confusion, dizziness, sensitivity to light and/or pain at the injection site, or signs of local infection at joint injection sites. Indiana and Michigan are two of the top four states reporting fungal meningitis infections linked to the tainted steroid injections. In northern Indiana, local healthcare providers have been working closely with the CDC, the Indiana State Department of Health, and community hospitals to screen and test patients who may be at risk. In St. Joseph and Elkhart Counties alone, more than 100 patients have been tested for meningitis and more than 15 have been admitted to area hospitals for treatment.
Healthcare providers are encouraged to monitor the CDC website for updates. The CDC Health Advisory includes additional information regarding diagnostic testing and case reporting for healthcare providers, and can be accessed online here: http://emergency.cdc.gov/HAN/han00327.asp. In addition, a complete list of the facilities that received the recalled steroids is available at http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html.
Healthcare providers should consider contacting their legal counsel if they have questions regarding the sharing and release of patient information, requirements under HIPAA and state privacy laws, public health reporting, risk management or other issues.